Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 65, NWS Brownsville, TX

October 6, 2003Hidalgo County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Oct 6, 2003, 5:51 PM CDT for Hidalgo County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2003, 5:51 PM CDT (22:51 UTC)
Expired
Oct 6, 2003, 6:30 PM CDT
In force
39 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 10.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2003-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2003-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1309 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 062251
SVRBRO
TXC215-062330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
550 PM CDT MON OCT 6 2003

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HIDALGO COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 630 PM CDT

* AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR PROGRESO...OR 7 MILES SOUTH OF          
  WESLACO...AND MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PROGRESO BY 600 PM CDT.
   MERCEDES BY 625 PM CDT.
   WESLACO...DONNA BY 630 PM CDT.

LAT...LON 2599 9811 2598 9791 2629 9785 2630 9813

$$

PHILO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:50 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Oct 6, 2:50 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
250 PM CDT MON OCT 6 2003

.DISCUSSION...RADAR DEPICTS A NORTH-SOUTH ORIENTED BAND OF
PERSISTENT SHOWER ACTIVITY OVER KENEDY...WILLACY...AND CAMERON
COUNTIES. ANOTHER LESS COHESIVE BUT BROADER BAND OF SHOWERS WAS
POSITIONED OFFSHORE ALONG THE EASTERN FRINGES OF THE COASTAL
WATERS...ABOUT 75 MILES OFFSHORE.  THESE SHOWER BANDS WERE
PSUEDO-STATIONARY AND MIGHT PROVE TO BE FLOOD CAPABLE BY MID
AFTERNOON IF THE SHOWERS DO NOT SUBSIDE OR MOVE INLAND.

COMPARED TO THE 00Z RUN...THE NEW 12Z AVN MOS OUTPUT HAS BACKED OFF
ON POPS BY ROUGHLY 20 PERCENT IN THE 24 TO 36 HOUR TIMEFRAME...
SPORTING 35 PERCENT FOR 12 HOUR POPS ACROSS THE BOARD THROUGH 12Z
THURSDAY.  THE MAIN REASON FOR THE CHANGE APPEARS TO BE THE
INTRODUCTION OF DRYING IN THE LOWER TO MID LEVELS OVER THE EASTERN
HALF OF THE COUNTY WARNING AREA.  THE ETA/NGM SOLUTIONS HAVE SHOWN
SOME CONSISTENCY IN THAT RESPECT.  GFS SHOWS UPPER LEVEL MOISTURE
ARRIVING IN THE REGION ON THURSDAY...ALONG WITH NORTHERLY WINDS
ALOFT ON FRIDAY.  THE LAYER MOISTURE IS FORECAST TO ERODE FROM TOP
TO BOTTOM STARTING FRIDAY NIGHT.
&&

.MARINE...AS OF 1 AM BUOY020 REPORTED SE WINDS NEAR 10 KNOTS WITH
SEAS 3 FOOT 7 SECONDS. THE SOUTHERN BRANCH OF THE POLAR JET WILL
ADVECT MOISTURE FROM T.S. OLAF ACROSS SOUTH TEXAS TOWARD MID
WEEK...ADDING TO THE LOW LEVEL MOISTURE OFF THE GULF OF MEXICO.
THEREFORE...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE OVER THE BAY AND COASTAL WATERS THROUGH SATURDAY. WITH A
PREDOMINANT SURFACE RIDGE STRETCHING FROM THE ARKLATEX REGION TO THE
NEW ENGLAND COAST...LOWER TEXAS MARINE AREAS WILL EXPERIENCE LIGHT
TO MODERATE WINDS MOSTLY OUT OF THE EAST INTO SATURDAY.
&&

.AVIATION...LIGHT TO MODERATE SOUTH WINDS SHOULD BECOME EASTERLY
LATE THIS AFTERNOON...THEN BECOME LIGHT SOUTHEASTERLY TONIGHT.
PATCHY FOG WILL LIKELY BEGIN AROUND MIDNIGHT WITH VISIBILITY
DROPPING TO IFR LEVEL TOWARD SUNRISE IN ISOLATED SPOTS. AFTERNOON
SHOWERS AND THUNDERSTORMS SHOULD MOVE INLAND AND DIMINISH DURING THE
EVENING...THEN RETURN BY MORNING ALONG THE COASTAL SECTIONS. SKY
CONDITIONS SHOULD BE VFR TONIGHT...WITH CEILINGS IN THE MVFR
CATEGORY TUE MORNING...THEN VFR BY AFTERNOON WITH A MODERATE SE
WIND. BRIEF IFR CONDITIONS DUE TO LOWER VISIBILITY IN HEAVY RAIN ARE
POSSIBLE THIS AFTERNOON AND AGAIN TOMORROW AS SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ARE EXPECTED...ALONG WITH BRIEF GUSTY WINDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE        BB 075/086 075/087 075 20/40/20/30/10
HARLINGEN          BB 074/088 074/088 074 20/40/20/30/10
MCALLEN            BB 073/091 072/091 073 20/40/20/30/10
RIO GRANDE CITY    BB 072/092 071/092 072 20/30/10/30/10
SOUTH PADRE ISLAND BB 078/084 078/084 078 20/40/20/30/10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPTIC-GRIDS...69
MARINE-AVIATION...59
MESO...ABBOTT

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Oct 6, 7:00 AM CDT, 10 hours 51 minutes before
TXZ248>257-071100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
700 AM CDT MON OCT 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE..TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY DEVELOP MAINLY DURING THE DAY TODAY.
RAINS FROM THESE STORMS MAY PRODUCE BRIEFLY HEAVY RAINS. IN
ADDITION...AREAS OF FOG MAY DEVELOP TONIGHT...ESPECIALLY IN LOW
LYING AREAS. HIGHWAY 77 FROM HARLINGEN NORTH AND HIGHWAY 83 FROM
MCALLEN NORTH ARE PARTICULARLY SUSCEPTIBLE TO PATCHES OF DENSE FOG
WHICH COULD MAKE DRIVING HAZARDOUS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 6:01 PM CDTFlash Flood WarningBROHidalgo3 hr
Oct 6, 6:53 PM CDTFlash Flood WarningBROBrooks, Jim Hogg, Kenedy67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.